Science

Ibuprofen May Increase Risks Of Heart Attack

By Donna Bellevue , Feb 07, 2017 02:02 AM EST
Close

Taking nonsteroidal anti-inflammatory drugs (NSAIDs) such as Ibuprofen to help relieve cold or flu symptoms may seem harmless, but new research suggests that there is an alarming risk. High doses of the painkillers may increase the risk of heart attack, a new study reported in The Journal of Infectious Diseases says. Although commonly used to alleviate pain, these drugs could pose danger to vulnerable people.

The co-author of the study, Dr. Cheng-Chung Fang, of the National Taiwan University Hospital, says that previous research have already suggested a link between the use of NSAIDs and the development of a heart attack. However, their study highlights the fact that using these drugs in intravenous form increases heart attack risk up to 7.2 times higher when used during acute respiratory infections (ARI).

To investigate, the researchers used data of 9,793 patients who had been hospitalized for a heart attack between 2007 and 2011. Risk of heart attack among patients in four different scenarios were measured. The scenarios are: during an ARI, during NSAID use, NSAID use during an ARI, and no exposure to NSAIDs or an ARI, the Medical News Today reports.

There was a1.5 times greater risk of heart attack with NSAIDs or Ibuprofen use alone, compared with no ARI or NSAID use. An ARI alone raises the risk of heart attack by 2.7 times. The risk of heart attack was greatest when NSAIDs were delivered intravenously in hospital during an ARI, which is 7.2 times higher.

Researchers say the results are purely observational, making it difficult to prove that NSAID use during ARI episodes directly increases the risk of heart attack. The researchers recommend that doctors and patients use caution when thinking of using NSAIDs for the relief of cold or flu. An alternative painkiller for respiratory infection is recommended such as acetaminiphen in Tylenol since it works differently than NSAIDs.

So here’s how NSAIDs and ARI might be putting your heart at risk. According to the Men's Health, it starts with changes in your body caused by the respiratory infection, leading to the production of inflammatory proteins that thickens your blood, causing blood clots. Blood pressure may raise further as Ibuprofen may also constrict your blood vessels, which together with clumped blood clots, could ultimately result to a heart attack.

Related Articles

© 2019 ITECHPOST, All rights reserved. Do not reproduce without permission.
Real Time Analytics